Dr Matthew Jenssen PhD

Dr. Matthew Jenssen

School of Mathematics
Lecturer in Probability and Modern Statistics

Contact details

School of Mathematics
University of Birmingham
B15 2TT

Matthew Jenssen is a lecturer at the School of Mathematics and a member of the Combinatorics Research Group. Matthew’s research interests lie at the interface of combinatorics, statistical physics and theoretical computer science. Much of his research aims to understand the emergence of large scale structure in systems governed only by local interactions.

For more information please visit Matthew’s personal webpage


  • PhD in Mathematics, London School of Economics and Political Science (2017)
  • MMath, University of Cambridge (2013)
  • BA in Mathematics, University of Cambridge (2012)


Matthew obtained a BA in Mathematics from Queens’ College, University of Cambridge in 2012. He stayed on to do Part III and graduated with an MMath in 2013. Matthew went on to do a PhD in Mathematics at the London School of Economics under the supervision of Professor Jozef Skokan.

Following his PhD, Matthew took up a postdoctoral position at the University of Oxford where he spent two years. In 2020, he became a lecturer in the School of Mathematics at the University of Birmingham. 


  • Advanced Topics in Combinatorics b

Postgraduate supervision

Matthew is interested in supervising PhD students. Please get in touch via e-mail.


  • Extremal and Probabilistic Combinatorics
  • Statistical Physics
  • Theoretical Computer Science
  • Discrete Geometry


Recent publications


Jenssen, M & Skokan, J 2021, 'Exact Ramsey numbers of odd cycles via nonlinear optimisation', Advances in Mathematics, vol. 376, 107444. https://doi.org/10.1016/j.aim.2020.107444

Jenssen, M, Perkins, W & Keevash, P 2020, 'Algorithms for #BIS-hard problems on expander graphs', SIAM Journal on Computing.

Jenssen, M, Long, E, Keevash, P & Yepremyan, L 2020, 'Distinct degrees in induced subgraphs', Proceedings of the American Mathematical Society, vol. 148, no. 9, pp. 3835-3846. https://doi.org/10.1090/proc/15060

Jenssen, M & Perkins, W 2020, 'Independent sets in the hypercube revisited', Journal of the London Mathematical Society. https://doi.org/10.1112/jlms.12331

Han, J, Jenssen, M, Yoshiharu Kohayakawa, Y, Oliveira Mota, G & Roberts, B 2020, 'The multicolour size-Ramsey number of powers of paths', Journal of Combinatorial Theory. Series B, vol. 145, pp. 359-375. https://doi.org/10.1016/j.jctb.2020.06.004

Jenssen, M, Joos, F & Perkins, W 2019, 'On the hard sphere model and sphere packings in high dimensions', Forum of Mathematics, Sigma, vol. 7, e1. https://doi.org/10.1017/fms.2018.25

Jenssen, M, Clemens, D, Kohayakawa, Y, Morrison, N, Roberts, B, Oliveira Mota, G & Reding, D 2019, 'The size-Ramsey number of powers of paths', Journal of Graph Theory.

Jenssen, M, Perkins, W, Davies, E & Roberts, B 2018, 'Extremes of the internal energy of the Potts models on cubic graphs', Random Structures and Algorithms.

Jenssen, M, Joos, F & Perkins, W 2018, 'On kissing numbers and spherical codes in high dimensions', Advances in Mathematics, vol. 335, pp. 307-321. https://doi.org/10.1016/j.aim.2018.07.001

Davies, E, Jenssen, M, Perkins, W & Roberts, B 2018, 'On the average size of independent sets in triangle-free graphs', Proceedings of the American Mathematical Society, vol. 146, no. 1, pp. 111-124. https://doi.org/10.1090/proc/13728

Davies, E, Jenssen, M, Perkins, W & Roberts, B 2018, 'Tight bounds on the coefficients of partition functions via stability', Journal of Combinatorial Theory. Series A, vol. 160, pp. 1-30. https://doi.org/10.1016/j.jcta.2018.06.005

Davies, E, Jenssen, M, Perkins, W & Roberts, B 2017, 'Independent sets, matchings, and occupancy fractions', Journal of the London Mathematical Society, vol. 96, no. 1, pp. 47–66. https://doi.org/10.1112/jlms.12056, https://doi.org/10.1112/jlms.12056

Davies, E, Jenssen, M & Roberts, B 2017, 'Multicolour Ramsey numbers of paths and even cycles', European Journal of Combinatorics, vol. 63, pp. 124-133. https://doi.org/10.1016/j.ejc.2017.03.002

Jenssen, M 2015, 'The multicolour Ramsey number of a long odd cycle', Electronic Notes in Discrete Mathematics, vol. 49, pp. 377-381. https://doi.org/10.1016/j.endm.2015.06.053

Conference contribution

Jenssen, M, Keevash, P & Perkins, W 2019, Algorithms for #BIS-hard problems on expander graphs. in TM Chan (ed.), Proceedings of the thirtieth annual ACM-SIAM symposium on discrete algorithms. Proceedings of the Thirtieth Annual ACM-SIAM Symposium on Discrete Algorithms, Society for Industrial and Applied Mathematics (SIAM), pp. 2235-2247. https://doi.org/10.1137/1.9781611975482.135

View all publications in research portal